display | more...
I created this node for people to share experiences on psychiatric drugs and to chronicle side effects of taking various drugs simultaneously, etc. Enjoy and enlighten.

That said, here are my own contributions:

Effexor:
My first drug. After about six weeks of taking it daily I noticed that I had ceased to think about suicide in general. Around the same time I also observed that my obsessive compulsive behaviors had begun to recede. The trick is realizing when too much of your behaviors have gone away, like the one that makes you want to exercise on a regular basis (more later).

Paxil:
What a cruddy drug. The best thing it did for me was make me hallucinate at the beginning of the math placement exam at school. Then there were the usual loss of appetite, dizziness, stomach ache, etc. I landed in the hospital and got off it quickly.

Depakote:
An anti-convulsant used for mood stabilizing for manic depressives. This stuff will make you really sleepy for the first week or so that you take it. Only take it shortly before bedtime, not before the shower or while you're two floors down in your buddy's room. This is good sleep guaranteed. If you start forgetting to take your dose, you will mess up your sleeping pattern (recommended to take it the same time each night) and wreak havoc on the rest of your life. Don't drive on this stuff at all (in 4-6 hours of having taken it) or at least in the initial period.

Prozac:
If you are manic depressive, this will jumpstart your mania, guaranteed. It is the best and worst med. You will ride those highs until your friends find you hiding in your room because the world is black and doesn't make sense anymore. Also has the tendency to lower appetite, etc.

Lithium:
Has a very rare side effect of acne, very bad acne flares. My doc perscribed Erithromyacin to kill the acne, but the pharmacist rang up some notice that the combination of the aforementioned can cause some heart problem. If you do take Erithromyacin in any case, be sure to eat one serving of yogurt with active and live cultures every day to replenish the bacteria in your stomach and prevent diarrhea. Let the yogurt stand at room temperature for approx. 10 minutes before eating it.

Otherwise, the most dangerous side effect this drug had on me was that I generally stopped caring. I didn't care about exercising, about leaving the house, socializing, doing anything to advance myself in the 'real world', my job, etc. Zero ambition. Between that and the acne, I just started hiding out and became very depressed and junked it. Withdrawal symptoms include either great loss or increase in appetite, sleep disturbances, dizziness, confusion, greater mood swings, etc.

Celexa:
As with all SSRIs, Celexa can put a serious dent in your sex drive. This leads to depression, whether or not you have a sex life because feeling like an 8 year old when you are sexually mature is no fun. However, Celexa does take away some pain and lets you lead a more normal life (ie: you get out of bed every day).

Wellbutrin:
This is where Wellbutrin comes in. When coupled with Celexa, Wellbutrin will revive your sex drive. It also helps you quit smoking (has similar properties to Zyban). Wellbutrin is also known to make people more aggressive, but is treated to stabilize people. Go figure. Wellbutrin works, folks (now I just need to find a sex life).

Zyprexa:
I might have mentioned this in another node, but Zyprexa is an anti-psychotic used to take the edge off mania of manic depression, amongst other things. Side effects include sleepiness, hallucinations, delirium, etc. It's like being drunk, but weirder and no vomitting. Zyprexa can be administered when needed or daily at low doses. Do not drive on this stuff if you are just getting adjusted to it.

Ambien:
A good night's sleep guaranteed. At a proper dose you should not feel drugged out the next day. Expensive and usually not covered by insurance, but worth it. Do not try to wean yourself of Ambien and Lithium simultaneously. It is living hell.

Oh yeah, and you're not supposed to drink alcohol when you're taking any of the aforementioned. Sometimes you can get away with it, but if you're having lithium or depakote levels drawn regularly, your doctor will give you a talk (a hepatic panel is drawn with the level).

Good luck.


Disclaimer, as per request of enkidu:

The aforementioned side effects are NOT universal, which is to say that every person taking these drugs will not necessarily experience any, some, or all of these symptoms.

Anyone taking psychotrophics, or any other meds for that matter, should thoroughly read the little inserts that come with your meds. Included is a thorough listing of trials and consequent side effects, their propabilities, and the effects on different types of people (i.e. pregnant women, geriatric, children under age of 12, etc.). Keep in mind that, while there are many possible side effects, the chance that one will be affected by many of them is not propable, especially with diligent communication with one's doctor and consistent and proper use of one's meds. Side effects mentioned above, like lithium-induced acne is very rare (my psychiatrist has seen it twice in a career spanning approx. 20 years).

Another point to consider is that, although many psychotrophics have strange and counterproductive side effects, their efficacy is very high, especially when coupled with proper psychotherapy. Many people rightfully complain about the overdosing of America on these meds. Most of the time, little evaluation is done, there is little or no follow-up, and there is no behavior modification therapy along with the meds. Taking meds without a desire to change is not half as beneficial as when you work with a professional to change yourself on a biochemical and behavioral level.

Also consider the short amount of time in which psychotrophics have come to the forefront of medicine. Lithium was only found to have its known effects in 1949, when it was used in tests with dogs. The treatment of psychiatric disorders has only recently become a more exacting and well-documented science instead of the haphazard horror stories of the past.

Ah, then there's Prolixin, the start of what was to be a long battle with The Powers that Be in the area. Y'see, my mom was always the hands-off type, meaning, that once the school social worker came over (when I was five) to see about the bruises on my legs (Dad had spanked me REAL HARD for waking him up) her attitude was simply "Having trouble, dear? Why don't you just call the nice lady? She'll listen to you, I don't have the time..." This freed her up for, well, whatever it was she wanted to be doing...which tended to be staring into space, housework, her marriage, and her other relatives. (I'm an only child.)

So, when I didn't want to go to college, couldn't find a job, and was walking around in a fog, I went to the local public health clinic, and was told I needed tranquilizers. I was given a prescription, and walked down the stairs to be given some cunning little pills. I smiled -- better living through chemistry! -- and went home rattling the pills like maracas singing "Mother's Little Helper".

Took one. Took another the next day. Took them religiously.

"How do you feel?"
"Nothing happened."
"We'll up the dose...10mg."
"OK."

"How do you feel?"
"Nothing happened."
"15 mg. OK with you?"
"Sure."

And then...

I couldn't get out of bed....

"Oh, M. Proust, stop daydreaming...get up, lazybones, we've got chores..."
"All right..." Feet made of lead, I stumble out of bed. It's fifteen feet to the bathroom, ordinarily. That morning, I had to establish a base camp at about six and a half, have a rest at eleven, and the last four feet were a real push. "I'm not feeling well..."

The next night, lactation started. Drops came out of my breasts, and when I pressed, I got a squirt. I filled a juice glass with my colostrum, and drank it.

"These pills don't work! I'm sick all the time, and I've got milk coming out of me!"

"Oh, don't be worried. We'll give you something to manage your side effects. But really...at 15 mg....that's very rare that you're feeling...so unwell. We hoped to get you to 30, 40 mg., before personalizing your treatment."

"I'm not taking them."

"Perhaps some Stelazine?"

"No!"

Now, of course, it's tough to get any kind of mental health support at all. MSW's I see, not Ph.D's, whose only job is to convince me that I'm sick, sick, and wouldn't some medication help you? There's no one to listen when I've got troubles...MSW's can't give advice, and Ph.D's cost too much.

"No drugs." I say, despite it all. "I'd rather choose my own."

And that's the way it will stay.

Log in or register to write something here or to contact authors.